Skip to content
My WebMD Sign In, Sign Up
I have Type II Diabetes and occasionally get hypoglycemic
avatar
gaflinux posted:
I try to keep fruits like blueberries in the refrigerator, but they only last a week or so. I would prefer keeping something like a candy bar around for those episodes. I dislike the Glucerna snack bars. I would prefer something I could place on a table in the bedroom, or in my car for when I am away from my office where we have a junk food table.

Note: I take Lantus long lasting insulin injections daily plus a short acting insulin with meals.
Reply
 
avatar
davedsel responded:
Hello.

Many diabetics who experience lows rely on glucose tablets. They are available in any pharmacy and can be conveniently stored anywhere.

If this is happening frequently then you need to discuss this with your doctor as well.
Click on my username or avatar picture to read my story.

Blessings,

-Dave
 
avatar
auriga1 responded:
Glucose tabs would be your best bet. They come in all different flavors, so pick one you like. Each tab has about 4 grams of sugar. You might have to experiment to see how many you need to take to get your sugar where you want.

I use two insulins, too, and have experienced many lows. Generally in the 50's, so I take one tab. I immediately feel better. Even though one tab is 4 grams of sugar, it brings up my blood glucose significantly.

If you go really low (I have been in the mid-20's) you might want to drink an OJ. Four ounces is approximately 13 grams of carbs.

The tabs can be taken and put anywhere for easy access. You may have to experiment with the amount to see how far up your blood sugar goes with one tab. They work fast because you chew them, so lots of that sugar is absorped through you salivary glands and gums. There is also available glucose in the form of a gel that you can rub on your gums. This is a little more expensive than the tabs.
 
avatar
gaflinux replied to auriga1's response:
Thanks for the tip. My blood glucose never goes below 50.I post my weeekly readings on my Dr.'s online site so the meds can be adjusted
 
avatar
auriga1 replied to gaflinux's response:
Nice online site. Way to keep things in line. 50 is still too low. Hopefully, it doesn't happen too often. My doctor told me that going low too often stresses the heart. In many people, hypoglycemia causes tachycardia (fast heartbeat.) He adjusted both my insulin dosages so it doesn't happen too often any longer.


Helpful Tips

A Diabetes Reversal StoryExpert
Many people understand that they can probably improve their diabetes by eating right and exercising, but figuring out how to make it ... More
Was this Helpful?
72 of 143 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.